Alert archive / Arizona / Flash Flood Warnings in 2016
Flash Flood Warning 18, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 28, 2016, 3:55 PM MST for Yavapai County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2016, 3:55 PM MST (22:55 UTC)
- Expired
- Jul 28, 2016, 6:00 PM MST
- In force
- 2 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Yavapai County, AZ
The radar
The Las Vegas radar (KESX), 172 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.9 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -239 J/kg
- Mixed-layer LCL
- 2990 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
238 WGUS55 KFGZ 282255 FFWFGZ AZC025-290100- /O.NEW.KFGZ.FF.W.0018.160728T2255Z-160729T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 355 PM MST THU JUL 28 2016 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * FLASH FLOOD WARNING FOR... WEST CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA... * UNTIL 600 PM MST * AT 354 PM MST...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. UP TO ONE AND A HALF INCHES OF RAIN HAS ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... MOUNT HOPE...COW CREEK AND SMALLER STREAMS FLOWING INTO COW CREEK. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. && LAT...LON 3515 11333 3515 11297 3479 11300 3488 11333 $$ JJ
2 follow-up statements
305 WGUS75 KFGZ 290023 FFSFGZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 523 PM MST THU JUL 28 2016 AZC025-290100- /O.CON.KFGZ.FF.W.0018.000000T0000Z-160729T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ YAVAPAI AZ- 523 PM MST THU JUL 28 2016 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MST FOR WEST CENTRAL YAVAPAI COUNTY... AT 520 PM MST...DOPPLER RADAR INDICATED MODERATE RAINFALL CONTINUING OVER THE PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE ALREADY FALLEN...WITH ADDITIONAL AMOUNTS LIKELY UNDER A HALF INCH THIS EVENING. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... MOUNT HOPE...COW CREEK AND SMALLER STREAMS THAT RUN IN TO COW CREEK. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. && LAT...LON 3515 11333 3515 11297 3479 11300 3488 11333 $$ JJ
897 WGUS75 KFGZ 290106 FFSFGZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 606 PM MST THU JUL 28 2016 AZC025-290113- /O.EXP.KFGZ.FF.W.0018.000000T0000Z-160729T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ YAVAPAI AZ- 606 PM MST THU JUL 28 2016 ...THE FLASH FLOOD WARNING FOR WEST CENTRAL YAVAPAI COUNTY HAS EXPIRED... THE HEAVY RAIN HAS ENDED OVER EXTREME WEST CENTRAL YAVAPAI COUNTY. WHILE HEAVY STORM RUNOFF WILL CONTINUE THIS EVENING...THE THREAT OF FLASH FLOODING IS DECREASING. PLEASE EXERCISE CAUTION NEAR STREAMS FOR THE NEXT FEW HOURS...INCLUDING COW CREEK. LAT...LON 3515 11333 3515 11297 3479 11300 3488 11333 $$ JJ
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 3:29 PM MST, 26 minutes earlier.
Area forecast discussion, Jul 28, 3:29 PM MST, 26 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 329 PM MST THU JUL 28 2016 .SYNOPSIS...Widely scattered thunderstorms, especially across Yavapai and northern Gila counties, is forecast to continue into the evening. A cooling trend with increased chances for showers or thunderstorms is forecast for Friday and the weekend, lasting into next week. && .DISCUSSION... Storms have intensified this afternoon across portions of the Northland, mainly across Yavapai and northern Gila counties. In addition, the excessive heat warning continuing for canyon country in far northern Arizona, and those planning recreation below 4000 ft should be aware of the dangerously elevated temperatures anticipated into this evening. Strong high pressure over northwestern Arizona will weaken as low pressure moves into the Pacific Northwest. This will weaken the cap over our area and allow for decent return flow that will begin to transport surge moisture northward over the weekend, resulting in increased thunderstorm coverage in the coming days. In short, expect cooling temperatures and increased monsoon activity for the remainder of the seven day forecast period. && .AVIATION...For the 00z Package...Look for mainly VFR conditions over the next 24 hours. Isolated showers and thunderstorms will diminish after sunset. For Friday...Scattered afternoon thunderstorms over the higher terrain from the Grand Canyon and Flagstaff southeast to the New Mexico border. Elsewhere...isolated storms. Aviation discussion not updated for TAF amendments. && .FGZ WATCHES/WARNINGS/ADVISORIES...Excessive Heat Warning until 11 PM MST this evening FOR AZZ005-006. && PUBLIC...KD/Peterson AVIATION...McCollum For northern Arizona weather information visit weather.gov/flagstaff
Hazardous weather outlook, Jul 28, 6:13 AM MST, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 613 AM MST THU JUL 28 2016 AZZ004>018-037>040-290600- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 613 AM MST THU JUL 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO... NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY AND TONIGHT AN EXCESSIVE HEAT WARNING HAS BEEN ISSUED FOR THE GRAND CANYON AND PAGE AREAS BELOW 4000 FEET. SEE PHXNPWFGZ FOR DETAILS. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN TODAY ALONG THE MOGOLLON RIM. STORMS ARE EXPECTED TO PUSH SOUTH AND WESTWARD OFF THE RIM AND INTO GILA AND YAVAPAI COUNTIES THIS AFTERNOON. ISOLATED STORM COVERAGE IS FORECAST FOR AREAS NORTH OF I-40. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY EXPECT SIMILAR CONDITIONS ON FRIDAY...COMPARED TO TODAY. STORM COVERAGE WILL INCREASE SLIGHTLY ALONG AND SOUTH OF THE MOGOLLON RIM. HEADING INTO THE WEEKEND AND EARLY NEXT WEEK...DEEPER MOISTURE WILL MOVE INTO NORTHERN ARIZONA...BRINGING COOLER TEMPERATURES AND INCREASING SHOWER AND THUNDERSTORM COVERAGE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 28, 3:17 PM MST, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 317 PM MST THU JUL 28 2016 AZZ008-037-282230- YAVAPAI COUNTY VALLEYS AND BASINS AZ-YAVAPAI COUNTY MOUNTAINS AZ- 317 PM MST THU JUL 28 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YAVAPAI COUNTY UNTIL 330 PM MST... AT 317 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR YAVAPAI COUNTY FAIRGROUNDS...OR 11 MILES EAST OF CHINO VALLEY...MOVING SOUTHWEST AT 5 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL YAVAPAI COUNTY. LAT...LON 3481 11231 3474 11214 3463 11222 3469 11238 TIME...MOT...LOC 2217Z 022DEG 6KT 3472 11226 JJ
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 2:17 PM MST | Severe Thunderstorm Warning | FGZ | Gila | 43 min |
| Jul 28, 3:03 PM MST | Severe Thunderstorm Warning | FGZ | Gila | 28 min |
| Jul 28, 3:17 PM MST | Special Weather Statement | FGZ | Yavapai | 13 min |
| Jul 28, 4:07 PM MST | Special Weather Statement | FGZ | Yavapai | 23 min |
| Jul 28, 4:16 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 29 min |
| Jul 28, 4:38 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 37 min |
Nearby
Flash Flood Warnings in Arizona, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.